← All BCSE Flashcard Decks

Principles of Anesthesia Flashcards

6 cards from real BCSE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Principles of Anesthesia flashcards as text
  1. A patient with severe hepatic cirrhosis (Child-Pugh Class C) requires emergency laparotomy. Which neuromuscular blocking agent is most appropriate, and why?

    Answer: Cisatracurium, because it undergoes Hofmann elimination independent of hepatic function

    Cisatracurium undergoes Hofmann elimination — a spontaneous, pH- and temperature-dependent chemical degradation — that is completely independent of hepatic or renal function. This makes it the safest choice in severe liver failure. Rocuronium and vecuronium rely heavily on biliary/hepatic clearance and have markedly prolonged duration in Child-Pugh C patients. Pancuronium is partially renally cleared but also has significant hepatic metabolism; it also has cardiovascular side effects making it unsuitable for emergency cases.

  2. During a total intravenous anesthesia (TIVA) case, a patient's bispectral index (BIS) value suddenly drops from 45 to 20 despite no change in propofol infusion rate. Which of the following is the most likely explanation?

    Answer: A bolus of neuromuscular blocking agent has been administered, reducing EMG artifact and causing a true BIS drop

    BIS values incorporate high-frequency EMG components, and residual neuromuscular activity from the facial muscles can artificially elevate BIS readings. When a neuromuscular blocking agent is given, this EMG component disappears, causing the BIS to drop — sometimes dramatically — without any actual change in anesthetic depth. This is a well-documented artifact. Awareness would not cause BIS to fall. EMG artifact from surgery typically elevates rather than suppresses BIS. A dislodged sensor usually produces an error message rather than a sustained low reading.

  3. Which pharmacokinetic concept best explains why a single induction dose of propofol produces only a brief period of unconsciousness, even though propofol's elimination half-life is approximately 4–7 hours?

    Answer: Rapid redistribution from the central compartment to peripheral tissue compartments causes plasma and effect-site concentrations to fall below the threshold for consciousness

    Propofol's brief duration after a single bolus is classically explained by redistribution, not elimination. After an IV bolus, propofol rapidly equilibrates to highly perfused tissues (brain, heart), producing unconsciousness. It then redistributes into larger, less perfused peripheral compartments (muscle, fat), causing the effect-site concentration to fall below the EC50 for unconsciousness — typically within 5–10 minutes — long before meaningful hepatic elimination has occurred. Propofol actually has a very large volume of distribution (~60 L/kg), contradicting option C. First-pass metabolism is not relevant for IV drugs. Tachyphylaxis to propofol at the GABA-A receptor does not occur clinically.

  4. A 28-year-old patient with a known history of malignant hyperthermia (MH) susceptibility requires general anesthesia for an appendectomy. The anesthesiologist plans a TIVA technique. Which of the following is also mandatory before starting the case?

    Answer: Flushing the anesthesia machine with 100% oxygen at ≥10 L/min for at least 20 minutes and replacing circuit components to remove residual volatile agent

    For MH-susceptible patients receiving TIVA, prophylactic dantrolene is NOT routinely recommended — it is reserved for active MH crises (or occasionally high-risk cases per institutional protocol). However, the anesthesia machine MUST be prepared by flushing with high-flow O2 (≥10 L/min) for at least 20 minutes and removing vaporizers (or using charcoal filters per manufacturer guidance) to eliminate residual volatile anesthetic from circuits and rubber components, which can trigger MH. Simply avoiding succinylcholine while using the contaminated machine is insufficient. The case need not be cancelled if TIVA with a prepared machine is used.

  5. During emergence from anesthesia, a patient develops laryngospasm. Initial maneuvers (jaw thrust, CPAP with 100% O2, positive pressure ventilation) fail to break the spasm. What is the most appropriate next step?

    Answer: Administer succinylcholine 0.1–0.2 mg/kg IV ("intubating" dose is unnecessary) to relax the laryngeal muscles while preserving some spontaneous ventilation

    For complete laryngospasm refractory to positive-pressure maneuvers, the standard escalation is a subparalyzing ('laryngospasm break') dose of succinylcholine — typically 0.1–0.2 mg/kg IV (or 4 mg/kg IM if no IV access). This selectively relaxes the adductor muscles of the larynx and allows ventilation without producing full paralysis, preserving some diaphragmatic activity. A full intubating dose (1–1.5 mg/kg) may be used if re-intubation is required, but the lower dose is often sufficient and preferred as a first rescue step. Propofol can deepen anesthesia and sometimes breaks mild spasm, but 0.5 mg/kg alone is typically insufficient for complete refractory laryngospasm. Cricothyrotomy is premature at this stage.

  6. A patient is receiving an epidural infusion of bupivacaine 0.125% with fentanyl 2 mcg/mL for post-thoracotomy analgesia. The nurse calls to report the patient has developed sudden hypotension (BP 80/45), bradycardia (HR 38), and mild confusion. The epidural catheter tip was confirmed at T4 by the surgeon. Which mechanism best explains this presentation?

    Answer: High thoracic sympathectomy with blockade of cardioaccelerator fibers (T1–T4) causing vasodilation and bradycardia

    The combination of hypotension and bradycardia in the context of a thoracic epidural at T4 is classic for blockade of the sympathetic cardioaccelerator fibers originating from T1–T4. These fibers provide chronotropic and inotropic innervation to the heart. Blockade causes vasodilation (afterload reduction → hypotension) and, importantly, bradycardia from loss of cardiac sympathetic tone — a combination that does not occur with lower lumbar epidurals. LAST would typically present with CNS excitation (seizures, tinnitus) before cardiovascular collapse. Epidural fentanyl at standard doses rarely causes significant bradycardia. Total spinal would produce rapid complete motor block and apnea, not the gradual picture described.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. avma.org — Test delivery, eligibility, fees, exam format, passing score, score release, test dates, time limit, score validity, exam information · verified Oct 2026